I'm sorry this is a really long blog. Read if you like and at your discretion.
So I'm sitting here this morning in a state of exhaustion, panic, anxiousness, and depression. Let's start at the beginning of my work week.
Monday: I walked into work with the normal Monday attitude. I have been having technology (i.e. Smartboard, document camera, projector) in my classroom since before the Christmas holidays. No one was sent from tech support to put these things together. I went to a training the week prior to learn how to use all of this exciting stuff, and I couldn't wait to get my hands on it. After speaking to the Master Teacher at my school, she dispatched the custodian to put the cart and the board on it's legs as that was all that had to be done on Monday. As this is going on, my students are creating writing samples to send off to the state for "mock scoring" so that I can target areas of weakness in each students' writing. Let's just say that I was not happy with the students. I told them numerous times I was not helping them through this, and we were pretending that it was state assessment. On that assessment, I am not allowed to help the students through any part of the test. As a teacher, I wanted a true picture of where they are at the moment, not how they would be if I were helping them along. They acted like they had never wrote an essay, huffed and puffed about doing the assignment, and did not do their best. It frustrated me to no end as I HAVE taught them the writing process, and we HAVE done numerous essays in class and for home assignments.
Tuesday: Technology is on it's "legs" and ready for the next step. I spent 4 hours installing and uninstalling software and hooking up hardware (on 4 different laptops I may add) to find out that the reason nothing was working the way it should was because my Smartboard had a defect in it. The defect is not my fault, but for any teacher, who spends a lot of time doing something, it was very frustrating knowing that this exciting stuff, that I have been giving hours of my free time to go to trainings on, would still have to wait to be used. I want the students to benefit from this. These things make learning fun and engaging, and knowing that my students are already struggling (I have the lower end of the spectrum) with it being so close to state assessment, I was severly disappointed that I now have to wait to get this stuff up and running in my classroom.
Wednesday: Financial issues are always a problem for some of us from time to time, and at this point, after Christmas, it is not a good time. I am not only thinking about money, but I have the stress of my job (which has never been easy), being promoted as a teacher that pulls kids up, all of the supervisors looking to me to be a miracle worker with these students, teaching students who are basically special but not classified as so, wondering if they are going to pass state assessment, my family is on my mind, my dad's dog was killed by a car, and the list can continue. It's life and we all go through it right?
I realized that many of the stressors I just listed are a part of life; but, for someone who has panic and anxiety disorder, I guess it was too much to handle. Wednesday afternoon I became very dizzy, my hands became numb, my heart started to race, I had hotflashes, and I began sweating all at once. Recognizing these symptoms as a panic attack, I asked a student to get me a chair (as I never sit down in my classroom...GOD forbid you sit) and tried to breathe deeply and tell myself I was OK. This worked until the students were dismissed to PE, which was about 10 minutes from the onset of the attack. Once they left, I proceeded to stand, only to feel the way I felt when I sat...PANICKED! I knew that I could not drive home feeling as dizzy as I was, continuing to panic about the dizziness, so I called my husband to come pick me up from work. He left his car at my school, and he drove me home in mine.
So let me bring you up to speed on what happens after my panic and anxiety hits me like this out of nowhere. I feel "weak-minded", which pisses me off and depresses me. Before last year when I was diagnosed with this, I never had a problem handling stress and normal life situations. I never had issues with what was "out of my control". Now all of a sudden I can't cope? This doesn't make sense to me, which starts a cycle of rage, anxiety, depression, and doubt. This doubt is about my inner self. "Why can't I just live a normal life?" "Is something physically wrong with me?" "Maybe I am dying of some disease (a brain tumor, heart failure, high blood pressure, cancer)?" "Why me?" "Why can't I just deal?" These are only a few of the many obsessive thoughts that run through my head. And they don't let up. I sit in bed and cry. I take my meds and try to sleep. It doesn't work. If I do sleep, I wake up feeling the same way I felt upon going to sleep. It is a horrible cycle of mental anguish that is uncontrollable for me. If I could choose to not be this way, I definitely would. I would not wish this on anyone.
Aside from the OCD thoughts, I am having physical manifestation of anxiety: dizziness, shaking, heart racing, zombie-like feeling in my head, out of balance, sweating, numbness of my extremities, headache, nausea, and the feeling that the insides of my body want to pop to the outside. They are like tiny, 30 second panic attacks on and off all day long. A feeling like I'm about to give a speech to thousands of people right before I walk up to the podium. That is the only way I can explain it. Over the last couple of visits with my doctor, he reccomended upping the dosage of my antidepressant (which is also supposed to help my anxiety). For many of you who continue to ask I take Lexapro and a mix of benzos (sedatives) that are prescribed by my doctor. Remember, my initial problem was never depression, it was panic, but studies have shown that antidepressants, along with benzos can help to combat anxiety disorders. I was not happy about doing this. I have a surpressed fear of mind altering medications. The side effects of the meds are too much to bare. But after the horrible week I had, my family (husband, parents, and sister) told me I should follow the doc's advice from two months ago and take the higher dosage of my meds (as I had not listened to my doctor and continued to take the lower dose of medicine - I thought it was working for me).
And I will not lie to you, the side effects are a bitch! I feel more anxious and dizzy than I have all week after taking the larger pill last night. I feel like if you told me hello, I would burst out into tears. The depression of having this illness has taken me to a point I have never been. I only remember feeling this way once, and that was after the death of my brother 4 years ago. I'm doubting the medication, I'm doubting myself, and I'm doubting my view on this illness. Why can't I just snap out of this? Why is it affecting me so badly all of a sudden? If you have read this since the start of my week, you can see how rational it can all be. You can probably see how irrational I become within ten minutes of talking about it.
In closing, I'm sorry for all of the negative tweets, I'm sorry for the lack of happiness, I'm sorry for putting my family through hell this week, I'm so sorry for many things I should not be sorry for. If any of this makes any sense, I have no idea. I was just hoping that writing it all out would help. Like confession for Catholics...getting it off my chest you would say. Do I feel any better at the end of this blog? No, not really, but if there is anyone out there like me, anyone who has felt this before I guess know that you are not alone. I think that is something I NEED to remember, "I AM NOT ALONE IN THIS!" but it is so hard to remember when you are so low in a rut of anxiety, panic, and depression.